1. Handy Hint: You can tag users in a post to attract their attention by typing @username - Try tagging Giverny in some posts by using @Giverny

High blood sugar following a cortisone injection

Discussion in 'Ask A Question' started by Jack3861, Feb 24, 2009.

  1. Jack3861

    Jack3861 Member

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    11
    HI,

    Im type 2 diabetic on tablets. Generally my readings are quite good. However last Thursday I was given a cortisone injection into my arthritic knee. This has had the effect of really pushing up my readings i.e. Friday morning before eating 14.9, Sat morning before eating 12.6 Sun moring 11.7 and Monday morning 9.2. It is coming down slowly but four hours after a very simple 'healthy' lunch it is around 10.2. Is this normal? - and is there anything I should be doing?

    (My normal readings are: first thing in the morning around 6, before lunch 3.4 and before bed 7)

    Kind regards,

    (An excellent site)
  2. hanadr

    hanadr Well-Known Member

    Messages:
    8,172
    Likes Received:
    117
    Trophy Points:
    73
    I don't know why, but I believe that cortisone does this, so don't worry. Did the doctor who gave it know about the diabetes? He/she should have warned you
  3. sugarless sue

    sugarless sue Well-Known Member

    Messages:
    10,358
    Likes Received:
    25
    Trophy Points:
    98
    Cortisone is a steroid.Steroids have this affect on blood sugars.People on long term steroids often develop diabetes.
  4. lilibet

    lilibet Active Member

    Messages:
    516
    Likes Received:
    0
    Trophy Points:
    26
    Although steroids do have some impacat on bg the one you took appears to be very bad for them i particular. Cortisol (cortisone is the synthetic form) is part of your regulatory hormones affecting bg, the main impact being that it blocks insulin from working the way its supposed to

    This is why sick day rules (with cortisol being released in response to bodily stress) tell type 1's to increase their insulin requirements when unwell

    It is also thought to contribute to Dawn Phenomenon, cortisol being the hormone that tells your liver to release glucose to help you get up in the morning

    Something to be aware of.

    L
  5. martinbuchan

    martinbuchan Active Member

    Messages:
    354
    Likes Received:
    3
    Trophy Points:
    28
    I did ask my rheumatology colleagues last year about this. They weren't sure or particilarily aware of BS rises after steroid injections- but there are reports that diabetics should expect an increase in blood sugar for at least a few days after a steroid injection. I give a lot of steroid injections into joints and soft tissues- a very safe procedure. These injections are done for reasonable symptoms- usually well worth it.

    Ask for Kanalog steroid for injections (into joints/soft tissues/spine). It is aqueous based and not an oil suspension as used in Depomedrone /Adcortyl/triamcinolone/hydrocortisone variants. Causes far less 'steroid burn' which is a temporary flare up of the origiinal diagnosis.

    As diabetics there must be a slight increase risk of infection (overall 1 in 10,000 chance). Not only is there a marked flare up in pain, there will be swelling, redness, tenderness, heat and a fever. Need antibiotics quickly from GP or A&E.
  6. Trinkwasser

    Trinkwasser Well-Known Member

    Messages:
    2,468
    Likes Received:
    1
    Trophy Points:
    48
    Oral steroids very often cause this, to the extent some people are given insulin to cover them.

    IME from various newgroups and forums, some people get BG spikes following injected steroids and some don't. Probably depends on several factors but always worth watching out for.
  7. welshtony

    welshtony Member

    Messages:
    50
    Likes Received:
    0
    Trophy Points:
    16
    I was just about to post a question about this and am glad I did a search first!

    I had a cortisone injection in my shoulder 2 days ago and have had my worst BG results since I started testing last August over the last couple of days. I'm T2, diet and exercise only, and had been getting under 6 on waking and highs of 8.5 after food; the last couple of days I've been between 8.1 and 10.0 and was getting very nervous.

    But reading this has comforted me a bit; I'm off on hols for 4 days now and will hope it settles down over that period!
  8. welshtony

    welshtony Member

    Messages:
    50
    Likes Received:
    0
    Trophy Points:
    16
    And it did! Back to under 7 on fasting BG. I feel comfortable now.

    As an aside, after 5 days eating Pizza in Sorrento, but doing loads of walking, I've somehow managed to lose 4lb in weight! :shock:
  9. goldman

    goldman Member

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    11
    Had guided injection of cortisone in shoulder under ultrasound. After injection was asked if diabetic and then warning given. 1st reading within 1 hour was 14.1.
    4 hours later 17.5.
    20 hours later 14.7

    Quite worrying but otherwise no symptoms.
  10. Anonymous

    Anonymous Guest

    Hi goldman,
    had a few of those myself in various joints and there's no need to worry. Your bs should return to normal in a few days. Sometimes I've had no rise att all but when bs-levels have gone up it's only been for about three days. Just keep testing and use a little of your bolus if you think it's way too high, no need to change your basal dose for such a short period.
    Speaking from a type1 perspective and experience - have no medical training. Hope your shoulder is better!

Share This Page